Illinois, 2017

Tornadoes and Flash Flooding in Illinois, April 29 to 30, 2017

April 29 to 30, 2017 · NWS LSX · 17 events in 7 counties and zones

A strong spring storm system brought multiple rounds of thunderstorms and heavy rain to the southeast half of Missouri during the weekend of April 29th-30th. Rainfall totals surpassed nine inches in some locations and this led to flash flooding and historic flooding along some of the tributaries of the Missouri and Mississippi Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong spring storm system brought multiple rounds of thunderstorms and heavy rain to the southeast half of Missouri during the weekend of April 29th-30th. Rainfall totals surpassed nine inches in some locations and this led to flash flooding and historic flooding along some of the tributaries of the Missouri and Mississippi Rivers. Areas along the Meramec River were especially hard hit as new records were set at Steelville, Sullivan, and Eureka. The previous records had just recently been set during the late December flooding of 2015. Two major highways, I-44 and I-55 were shut down for a number of days due to the record river flooding from this event. A few thunderstorms also became severe during the afternoon of April 29th, with two weak tornadoes documented.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 29, 6:50 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 29, 6:50 AM CST, 1 hour 25 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
750 AM CDT Sat Apr 29 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 357 AM CDT Sat Apr 29 2017

The primary forecast concerns for today/tonight are heavy rainfall
and severe weather.

A nearly stationary front stretched from western TX NEWD into
central OK and EWD towards the MO/AR border at 08z. A broad area of
SHRA/TSRA was occurring near and north of the surface front early
this morning due to moisture transport across the boundary. A vort
max near the Four Corners region will induce a surface wave along
the boundary in western TX today, and the resulting circulations
will both sharpen the temperature and moisture gradients across the
boundary and cause it to lift northward as a warm front today.

Periods of SHRA/TSRA are expected to continue today and tonight due
to the persistent southerly flow of moisture over the boundary.
Forecast PW values of 1.6-1.8" are at +3SD for April in this part of
the country. There is still a concern for flash flooding due to the
combination of unusually high PW values, convective rainfall,
successive thunderstorms training over the same areas, and
antecedent rainfall/moist soils. No changes are planned to the
existing Flash Flood Watch at this time.

There is general model agreement that the warm front should lift to
near or perhaps slightly north of the St. Louis metropolitan area
today. This means that the warm sector will cover the southeastern
half of the LSX CWA as the surface low approaches from the southwest
and re-orients the western portion of the surface boundary into a N-
S oriented cold front by 12z Sun. Forecast 0-6km shear values of 30-
50 kts combined with modest instability in the warm sector as well
as increasing large-scale ascent ahead of the slowly approaching
upper vort max will be favorable for severe thunderstorms.

Kanofsky

.LONG TERM...  (Sunday through Friday)
Issued at 357 AM CDT Sat Apr 29 2017

Stormy, wet weather pattern will continue Sunday into Sunday
evening as the deepening upper level low moves northeastward through
the central Plains and into northwest MO by 06Z Monday.  The triple
point surface low will move northeastward through MO and northern IL
and drag a trailing cold front through our forecast area Sunday
afternoon and evening.  The threat for severe storms will continue
Sunday into Sunday evening, mainly across southeast MO and southwest
IL, southeast of STL where best instability will exist.  Deep layer
shear will be increasing Sunday as a strong mid level wind max
translates eastward into this area ahead of the approaching upper
level low. The threat for more heavy rain will continue as a strong
southerly low level jet ahead of the approaching 850 mb low brings
abundant low level moisture into our area on Sunday.  The flash
flood watch will continue until late Sunday night across most of the
forecast area, except a portion of northeast MO and west central IL.
The convection in the warm conveyor belt airstream will shift east
of the forecast area by 06Z Monday with the dry slot moving
northeastward into our area Sunday evening, southeast of the upper
level low. Will have some deformation zone/wrap-around type light
rain late Sunday night and Monday, mainly across northeast MO and
west central IL. Any precipitation will finally shift northeast of
our forecast area by Monday evening as the upper level and
associated occluded surface low shifts well northeast of the region.
Colder temperatures can be expected Sunday night and Monday due to
low level cold air advection behind the storm system, plus low level
cloud cover on Monday will limit solar insolation.  Highs on Monday
will be around 15 degrees below normal for the start of May. There
will only be a brief break in the precipitation Monday night and
Tuesday, then showers will spread eastward into much of the area
Tuesday night in a region of low-mid level warm air advection ahead
of an approaching and deepening upper level trough and over and
north of a developing surface front just south of the forecast area.
The models also depict increasing upper level divergence over our
area ahead of the approaching upper level trough.  The precipitation
will continue on Wednesday as a surface wave develops along the
front. There is some uncertainty as to how long this precipitation
will last with the GFS shifting most of the significant rain
southeast of our forecast area by by Wednesday evening, while the
ECMWF model closes off an upper level low in the base of the upper
level trough, deepening the surface low and keeping rain going
mainly across southwest IL until Thursday evening.  For now will
keep some low chance pops going across parts of southeast MO and
southwest IL until Thursday afternoon.

GKS

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 624 AM CDT Sat Apr 29 2017

A stalled warm front will remain across the area through the TAF
period, providing a focus for several waves of SHRA/TSRA.
Conditions should remain predominantly MVFR, but brief periods of
VFR are possible during breaks between the rain and periods of IFR
are expected during the heavier showers. Initially northerly
winds will veer and become easterly to southeasterly by the end of
the TAF period ahead of a surface low.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late Sunday night for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flash Flood Watch through late Sunday night for Bond IL-Calhoun
     IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 29, 3:25 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
425 AM CDT Sat Apr 29 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
425 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Some severe thunderstorms are expected today and tonight,
especially across southeast Missouri and southwest Illinois.
Large hail and damaging winds will be the primary threat, although
isolated tornadoes will be possible as well.  Heavy rain is also
expected today and tonight and a flash flood watch continues for
most of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms will be possible Sunday and Sunday evening,
particularly across southeast Missouri and southwest Illinois.

A heavy rainfall event will persist through Sunday evening. A
flash flood watch continues in effect for most of the forecast
area until late Sunday night. A total of 3 to 5 inches of
rainfall is forecast with locally higher amounts possible,
especially along Interstate 44 in Missouri and Interstate 55 in
Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight. Spotters are
encouraged to report any severe weather or significant rainfall
amounts and flooding, if observed, to the National Weather
Service.

GKS

In the hours before

Local storm report, Apr 29, 6:15 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     FLASH FLOOD      1 NE PILOT KNOB         37.63N  90.63W
04/29/2017                   IRON               MO   DEPT OF HIGHWAYS

            MO 221 CLOSED DUE TO FLOODING

&&

EVENT NUMBER LSX1700362

GKS
Local storm report, Apr 29, 6:40 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
740 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     FLASH FLOOD      ANNAPOLIS               37.36N  90.70W
04/29/2017                   IRON               MO   LAW ENFORCEMENT

            BIG CREEK RV PARK IS FLOODED AND WAS BEING EVACUATED

&&

EVENT NUMBER LSX1700363

GKS
Local storm report, Apr 29, 7:12 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
812 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      3 WSW ARCADIA           37.56N 90.68W
04/29/2017                   IRON               MO   PUBLIC

            WATER IS COVERING HIGHWAY 21 AT INTERSECTION
            WITH HIGHWAY CC.

&&

MAB
Local storm report, Apr 29, 7:34 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
834 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 ESE IRON MOUNTAIN     37.69N 90.63W
04/29/2017                   ST. FRANCOIS       MO   NEWSPAPER

            A NUMBER OF ROADS IN IRON MOUNTAIN LAKE ARE
            FLOODED AND CLOSED.

&&

MAB
Local storm report, Apr 29, 7:39 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
839 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      1 NNW ELLINGTON         37.24N 90.98W
04/29/2017                   REYNOLDS           MO   LAW ENFORCEMENT

            A NUMBER OF WATER RESCUES FROM HOMES NEAR
            CREEK IN TOWN DUE TO FLOOD WATERS.

&&

MAB
Local storm report, Apr 29, 7:45 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
845 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       2 W ROSELLE             37.60N 90.57W
04/29/2017  M4.00 INCH       IRON               MO   TRAINED SPOTTER

            AT LAKE KILLARNEY. STORM TOTAL SO FAR.

&&

MAB

The radar

The St Louis radar (KLSX), 80 km away, was scanning. The volume nearest the first event began at 14:13 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 2 flash flood, 2 tornado. Local standard time, as filed.

Flash Flood, Randolph

When
April 29, 8:15 AM CST to April 30, 12:45 AM CST
Where
Randolph County, 4.42 mi W of Danley to 1.46 mi W of Ruma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.088, -90.201

Between four and seven inches of rain fell over 3 days causing flash flooding. Numerous roads were flooded.

Hail, St. Clair

When
April 29, 8:57 AM CST to 9:06 AM CST
Where
St. Clair County, Belleville to 0.31 mi W of Lebanon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -89.980

Thunderstorm Wind, Jersey

When
April 29, 2:50 PM CST to 2:52 PM CST
Where
Jersey County, 3.11 mi SE of Beltrees to 2.85 mi SE of Beltrees
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.935, -90.293

A damaging microburst caused extensive damage to the Piasa Marina. One large boat dock was destroyed. An unoccupied building sustained moderate roof damage. Several trees were snapped off in an area extending from the marina northward along Lockhaven Road for about half a mile.

Thunderstorm Wind, Madison

When
April 29, 3:00 PM CST to 3:10 PM CST
Where
Madison County, 1.44 mi W of Alton to 0.11 mi NW of Milton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.898, -90.197

Thunderstorm winds blew down numerous tree limbs around town. Also, a few trees were either uprooted or snapped off.

Tornado, Jersey

When
April 29, 3:02 PM CST to 3:04 PM CST
Where
Jersey County, 4.41 mi ENE of Delhi to 4.73 mi SSE of Fidelity
Rating
EF1
Path length
1.68 mi
Path width
50 yd
Continued into
Macoupin, Il (LSX)
Reported by
NWS Storm Survey
Coordinates
39.071, -90.172

A weak tornado developed in east central Jersey County, about two tenths of a mile north of Oak Rest Lane, just west of intersection with Oak Rest Road. It travelled to the northeast, crossing Crystal Lake Road just south of Lards Road. Most of the damage to this point was minimal. As it crossed Oak Rest Road, it caused extensive tree damage with numerous trees uprooted, snapped and twisted. The tornado then moved across a field and caused EF1 damage to a property on Gun Club Road, just west of Stonebrooke Drive. Here at least a dozen mature trees were snapped and twisted. The detached garage was destroyed and the single family home had minor damage including windows broken out of the house. The tornado continued northeast for about half a mile before crossing into Macoupin County, 3 miles north of Brighton.

Tornado, Macoupin

When
April 29, 3:04 PM CST to 3:05 PM CST
Where
Macoupin County, 2.84 mi SSW of Piasa to 2.24 mi SSW of Piasa
Rating
EF0
Path length
0.68 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
39.084, -90.146

After the tornado crossed into Macoupin County, it continued to the northeast. It crossed Illinois Routes 111/267 just south of intersection with Bachman Road. In this location it broke off numerous large tree limbs as it crossed Bachman Road. Then the tornado dissipated two tenths of a mile north of Bachman Road, about 3.4 miles north of Brighton. Damage was rated EF0 in Macoupin County. Overall, the tornado was rated EF1 with a path length of 2.36 miles and a max path width of 50 yards.

Thunderstorm Wind, Macoupin

When
April 29, 3:08 PM CST to 3:15 PM CST
Where
Macoupin County, 0.89 mi NW of Brighton to 0.58 mi NW of Medora
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.040, -90.141

Thunderstorm winds blew down several trees and power lines, as well as numerous tree limbs between Brighton and Medora.

Thunderstorm Wind, Montgomery

When
April 29, 3:45 PM CST to 3:50 PM CST
Where
Montgomery County, 1.78 mi WSW of Farmersville to 2.52 mi NNE of Farmersville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.421, -89.681

Thunderstorm winds blew down numerous large trees, tree limbs and power lines. Also, 2 semi trucks were blown over on Interstate 55 between mile markers 72 and 73. Two miles southwest of Farmersville, metal roof of a shed was blown off and several power poles snapped off. A construction trailer was flipped onto it's side. In Farmersville, a large uprooted tree fell onto a house causing moderate damage.

Hail, Madison

When
April 29, 3:49 PM CST
Where
Madison County, Livingston to 0.67 mi E of Livingston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.970, -89.770

Hail, Montgomery

When
April 29, 3:54 PM CST
Where
Montgomery County, 0.52 mi NNW of Harvel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.357, -89.533

Thunderstorm Wind, Montgomery

When
April 29, 3:54 PM CST
Where
Montgomery County, 0.49 mi NNW of Harvel
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.357, -89.533

Thunderstorm Wind, Macoupin

When
April 29, 3:55 PM CST
Where
Macoupin County, Virden
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.500, -89.770

Thunderstorm Wind, Montgomery

When
April 29, 3:55 PM CST
Where
Montgomery County, 1 mi E of Litchfield
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.180, -89.631

Thunderstorm winds blew down several power lines on the east side of town.

Hail, St. Clair

When
April 29, 3:56 PM CST
Where
St. Clair County, 0.77 mi WNW of Lebanon to Lebanon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.604, -89.813

Thunderstorm Wind, Marion

When
April 29, 4:52 PM CST
Where
Marion County, 2.9 mi SE of Patoka
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.721, -89.061

Thunderstorm winds blew down three large trees.

Thunderstorm Wind, Marion

When
April 29, 5:15 PM CST
Where
Marion County, 3.07 mi NE of Kinmundy
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.802, -88.810

Thunderstorm winds caused minor roof damage to one house. Also, two barns sustained minor roof damage and a power pole was bent.

Flash Flood, Montgomery

When
April 29, 7:30 PM CST to April 30, 12:15 AM CST
Where
Montgomery County, 2.63 mi SSE of Coalton to 0.35 mi N of Barnett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.247, -89.275

Between 3 and 6 inches of rain fell over a 3 day period causing flash flooding. Numerous roads were flooded including Illinois Route 127 in numerous locations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694386, 692858, 692920, 693027, 692918, 692919, 692884, 693024, 692862, 692863, 692864, 693025, 693026, 692861, 693028, 693029, 694473.